Drug allergies
St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Women's Center

Drug allergies

Definition

Drug allergies are a group of symptoms caused by an allergic reaction to a drug (medication).

Alternative Names

Allergic reaction - drug (medication); Drug hypersensitivity; Medication hypersensitivity

Causes

Adverse reactions to drugs are common. Almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.

A true drug allergy is caused by a series of chemical steps in the body that produce the allergic reaction to a medication.

The first time you take the medicine, you may have no problems. However, your body's immune system may produce a substance (antibody) called IgE against that drug. The next time you take the drug, the IgE tells your white blood cells to make a chemical called histamine, which causes your allergy symptoms. A drug allergy may also occur without your body producing IgE. Instead, it might produce other types of antibodies, or have other reactions that do not produce antibodies.

Most drug allergies cause minor skin rashes and hives. Serum sickness is a delayed type of drug allergy that occurs a week or more after you are exposed to a medication or vaccine.

Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:

  • Anticonvulsants
  • Insulin (especially animal sources of insulin)
  • Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like reactions)
  • Sulfa drugs

Most side effects of drugs are not due to an allergic reaction. For example, aspirin can cause nonallergic hives or trigger asthma. Some drug reactions are considered "idiosyncratic." This means the reaction is an unusual effect of the medication, not due to a predictable chemical effect of the drug. Many people confuse an uncomfortable, but not serious, side effect of a medicine (such as nausea) with a true drug allergy, which can be life threatening.

Symptoms

  • Hives
  • Itching of the skin or eyes (common)
  • Skin rash (common)
  • Swelling of the lips, tongue, or face
  • Wheezing

Symptoms of anaphylaxis include:

  • Abdominal pain or cramping
  • Confusion
  • Diarrhea
  • Difficulty breathing with wheeze or hoarse voice
  • Dizziness
  • Fainting, light-headedness
  • Hives over different parts of the body
  • Nausea, vomiting
  • Rapid pulse
  • Sensation of feeling the heart beat (palpitations)

Exams and Tests

An examination may show:

  • Decreased blood pressure
  • Hives
  • Rash
  • Swelling of the lips, face, or tongue (angioedema)
  • Wheezing

Skin testing may help diagnose an allergy to penicillin-type medications. There are no good skin or blood tests to help diagnose other drug allergies.

If you have had allergy-like symptoms after taking a medicine or receiving contrast (dye) before getting an x-ray, your health care provider will often tell you that this is proof of a drug allergy. You do not need more testing.

Treatment

The goal of treatment is to relieve symptoms and prevent a severe reaction.

Treatment may include:

  • Antihistamines to relieve mild symptoms such as rash, hives, and itching
  • Bronchodilators such as albuterol to reduce asthma-like symptoms (moderate wheezing or cough)
  • Corticosteroids applied to the skin, given by mouth, or given through a vein (intravenously)
  • Epinephrine by injection to treat anaphylaxis

The offending medication and similar drugs should be avoided. Make sure all your health care providers -- including dentists and hospital staff -- know about any drug allergies that you or your children have.

Identifying jewelry or cards (such as Medic-Alert or others) may be recommended.

Occasionally, a penicillin (or other drug) allergy responds to desensitization, where you are given larger and larger doses of a medicine to improve your tolerance of the drug. This should only be done by an allergist when there is no alternative drug for you to take.

Outlook (Prognosis)

Most drug allergies respond to treatment. However sometimes they can lead to severe asthma, anaphylaxis, or death.

Possible Complications

  • Life-threatening, severe allergic reaction (anaphylaxis)
  • Asthma
  • Severe swelling under the skin (angioedema), which can be life threatening if it affects the throat, tongue, or lungs
  • Death

When to Contact a Medical Professional

Call your health care provider if you are taking a medication and seem to be having a reaction to it.

Go to the emergency room or call the local emergency number (such as 911) if you have difficulty breathing or develop other symptoms of severe asthma or anaphylaxis. These are emergency conditions.

Prevention

There is generally no way to prevent a drug allergy.

If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. You may also be told to avoid similar medicines. For example, if you are allergic to penicillin, you should also avoid amoxicillin or ampicillin.

In some cases, a health care provider may approve the use of a drug that causes an allergy if you are first treated with corticosteroids (such as prednisone) and antihistamines (such as diphenhydramine). Do not try this without a health care provider's supervision. Pretreatment with corticosteroids and antihistamines has been shown to prevent anaphylaxis in people who need to get x-ray contrast dye.

Your health care provider may also recommended "densensitization." This procedure must be done under close medical supervision. It involves giving very small doses of the medicine over a specific period of time. Do not try this without your health care provider's supervision.

References

Frew A. General principles of investigating and managing drug allergy. Br J Clin Pharmacol. 2011;71(5):642-646.

Celik G, Pichler WJ, Adkinson NF Jr. Drug Allergy. In Adkinson NF Jr., ed. Middleton's Allergy: Principles and Practice. 7th ed. Philadelphia, Pa; Mosby Elsevier; 2008: chap 68.

Grammer LC. Drug allergy. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 262.



Review Date: 5/6/2012
Reviewed By: Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington; and Stuart I. Henochowicz, MD, FACP, Associate Clinical Professor of Medicine, Division of Allergy, Immunology, and Rheumatology, Georgetown University Medical School. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Back  |  Top
About Us
Contact Us
History
Mission
Locations & Directions
Quality Reports
Annual Reports
Honors & Awards
Community Health Needs
Assessment

Newsroom
Services
Brain & Spine
Cancer
Heart
Maternity
Orthopedics
Pulmonary
Sleep Medicine
Urgent Care
Women's Services
All Services
Patients & Visitors
Locations & Directions
Find a Physician
Tour St. Luke's
Patient & Visitor Information
Contact Us
Payment Options
Financial Assistance
Send a Card
Mammogram Appointments
Health Tools
My Personal Health
mystlukes
Spirit of Women
Health Information & Tools
Clinical Trials
Health Risk Assessments
Employer Programs -
Passport to Wellness

Classes & Events
Classes & Events
Spirit of Women
Donate & Volunteer
Giving Opportunities
Volunteer
Physicians & Employees
For Physicians
Remote Access
Medical Residency Information
Pharmacy Residency Information
Physician CPOE Training
Careers
Careers
St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile